Massive haemorrhage post‐extracorporeal shockwave lithotripsy resulting in nephrectomy: a case report

    loading  Checking for direct PDF access through Ovid

Excerpt

At our institution, approximately 700 people receive extracorporeal shockwave lithotripsy (ESWL) annually.
Considered a relatively safe procedure, complications do occur. Some of the reported complications include those relating to the passage of stone fragments, infection and the potential for damage to neighbouring structures, specifically cardiovascular, gastrointestinal structures and the unborn foetus. 1
A 53‐year‐old male underwent ESWL for a 17‐mm right mid‐zone renal calculus. He was an otherwise well gentleman with no past history of renal calculi. His co‐morbidities were significant only for a history of chronic back pain. He had no prior history of renal calculi. His regular medications at the time of treatment were oxycontin, pregabalin and diazepam. He was not taking any oral anticoagulant medication.
The patient in question had presented to the emergency department 3 weeks prior to his ESWL treatment with severe right‐sided abdominal pain and two computer tomography (CT) proven renal tract calculi – an 8‐mm ureteric calculus causing moderate right‐sided hydronephrosis and a 17‐mm renal calculus in the inferior calyx treated with cystoscopy and stent insertion.
Three weeks later, the patient re‐presented for his scheduled ESWL treatment. He underwent a routine procedure receiving 3000 shocks at 80% power. Post‐procedure, the patient was noted to be in considerable pain. A CT abdomen/pelvis was completed that evening demonstrating a right‐sided perinephric haematoma with active contrast extravasation and pseudoaneurysm (Fig. 1). The patient then underwent digital subtraction angiography embolization later that evening revealing four segmental bleeding vessels.
Following the embolization, the patient continued to have significant back pain. The pain was such that repeat CT abdominal angiogram was performed demonstrating ongoing active bleeding at the lateral interpolar region of the right kidney. Further digital subtraction angiography was completed with embolization of multiple branches of the right renal artery (Fig. 2). There had been a considerable decrease in the patient's haemoglobin, which dropped as low as 62 g/L over this time and was transfused.
After the second embolization procedure, it was felt that the patient's condition had stabilized and he was discharged from intensive care unit to the urology ward. Over the subsequent 24‐h period, the patient became increasingly haemodynamically unstable, requiring a further four units of packed red blood cells. At this point, given that multiple attempts at embolization had failed to successfully stem the ongoing haemorrhage, the decision was made to perform an open right nephrectomy. After planned preoperative right renal artery embolization, the patient was taken immediately to the theatre and underwent an open right nephrectomy without complication. Macroscopic specimen evaluation post nephrectomy demonstrated a large laceration at the lower interpolar region (Fig. 3).
Renal haemorrhage is considered to be the most common acute, potentially fatal complication. One study found seven cases of severe haematoma out of 4815 ESWL cases between the years 1992–2007 (1%).3 A more recent study looked at 26 296 patients and found a haemorrhage rate of 0.50% with renal stones and 0.14% with ureteric stones.4 Other studies have demonstrated similar rates of ESWL related haemorrhage ranging from 0.08 to 0.72.3
To our knowledge, there have been three case reports of death post‐ESWL. A 76‐year‐old male developed a shock syndrome with massive haemorrhage around the right kidney 5 days post‐ESWL. He had received 3000 shocks at a rate of 100/min, intensity stage 4 and had received two treatments within 6 days. The treating team were unable to control bleeding despite nephrectomy and the patient subsequently died. Autopsy revealed massive retroperitoneal haemorrhage around the right kidney, with a subcapsular haematoma and rupture of the capsule, dissection of the right renal artery and the laceration of the inferior vena cava. In this case warfarin therapy had been resumed 3 days after ESWL.
    loading  Loading Related Articles